Purpose: To report the incidence of retinal pigment epithelial (RPE) tears in patients treated with ranibizumab therapy for choroidal neovascularization due to age-related macular degeneration. DESIGN: Interventional case series. METHODS: One hundred sixty-four eyes from a large clinical practice were retrospectively reviewed for number of injections and the presence or absence of a fibrovascular retinal pigment epithelial detachment. Main outcome measures were occurrence of RPE tears, and timing of tears following the last injection. RESULTS: Patients were observed for an average of 11 months. A single patient (0.61%) experienced an RPE tear and this occurred after the first injection. In eyes with a fibrovascular retinal pigment epithelial detachment the incidence was 5%. Lesions containing a fibrovascular retinal pigment epithelial detachment tended to be larger (4.5 versus 3.8 Macular Photocoagulation Study Disc Areas), but this was not statistically significant. (P = 0.63). However, these lesions required more injections on average (P = 0.05). CONCLUSION: The incidence of RPE tears associated with ranibizumab therapy is low and may result from a predisposition rather than an effect of treatment. Even so, patients undergoing ranibizumab therapy should be counseled regarding this possible complication.
|Number of pages||5|
|State||Published - Mar 2009|